Virginia, 2016Damaging Winds in Virginia, July 27, 2016
July 27, 2016 · NWS RNK · 18 events in 8 counties and zones
A strong upper level disturbance passed across the central Appalachians, triggering scattered strong to severe thunderstorms. Strong daytime heating, with temperatures ranging from the mid 80s across the mountains to the low 90s across Piedmont, supported MLCAPE values ranging from 2000 to 3000 J/Kg east of the Blue Ridge.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $192,000
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level disturbance passed across the central Appalachians, triggering scattered strong to severe thunderstorms. Strong daytime heating, with temperatures ranging from the mid 80s across the mountains to the low 90s across Piedmont, supported MLCAPE values ranging from 2000 to 3000 J/Kg east of the Blue Ridge.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 27, 12:29 PM EST, 41 minutes earlier.
Area forecast discussion, Jul 27, 12:29 PM EST, 41 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
129 PM EDT Wed Jul 27 2016
.SYNOPSIS...
A wavy front will be nearly stationary from the Mid Atlantic
region to the mid Mississippi Valley through the end of the week.
Weak impulses tracking along the front will combine with deep
moisture to produce periodic rounds of showers and thunderstorms. The
front will finally move well south of the area on Tuesday or
Wednesday.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1110 AM EDT Wednesday...
Isolated showers late this morning near the Blue Ridge east of
Fancy Gap, VA, with a few more showers in far SW VA.
Models coming in initiating convection across the western forecast
area by 18z/2pm, then shifting the storms east thru late
afternoon. There is some disagreement in synoptic models somewhat
with the 06z GFS hanging onto higher threat along/west of the Blue
Ridge all day while the NAM and ECM shift some of the storms into
the piedmont. The high-res models focus activity along the
southern Blue Ridge, northwest toward Southern WV, and actually
show the mountains keeping most of the activity through late
afternoon. For now will have high chance pops cwa wide, higher in
the west and north. The better dynamics with 25-30kt effective
shear will stay in northern VA but should dip far enough south to
increase threat of organized convection into southern VA.
Still looking at highs from the mid to upper 80s west to lower to
mid 90s east. Heat indices should stay under 105 so no advisory
needed out east.
Previous valid discussion...
Precipitable water values range from 1.8 inches in the western
county warning area to 2.0 inches in the extreme east. Storm
motion will be southeast about 20 knots. Areas that had heavy rain
on Tuesday will be more susceptible to flooding problems if there
are storms again in the same locations today.
&&
.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
As of 400 AM EDT Wednesday...
We are in for a continuation of unsettled weather as a shallow upper
trof becomes established over the eastern part of the country through
the weekend. This will allow a steady stream of short wave energy to
move into the region from the southwest, while the upper jet provides
diffluence to aid synoptic ascent. These factors will be combining with
warm/humid/unstable air along a diffuse old frontal boundary lingering
across the region. This all spells a good chance for showers and
thunderstorms for the latter portion of the week and into the weekend.
The variability among guidance solutions is still creating a good
degree of uncertainty in timing/location, but the general consensus is
for increasing shear to bring a severe threat to the area for Thursday
afternoon into Friday, with a possibility for an organized MCS. High
precipitable water values will also make excessive rainfall a threat,
so hydro issues are a concern during this period as well. There is
still much to be determined with this scenario so it warrants close
attention in later model runs. Coverage of showers/storms looks
considerable again for Saturday but with less shear and dynamic support
so a more limited severe threat.
Temperatures will continue to run a bit above normal with highs going
from the mid 90s to lower 90s east of the Blue Ridge, and generally
low/mid 80s to the west.
&&
.LONG TERM /SUNDAY THROUGH TUESDAY/...
As of 130 PM EDT Tuesday...
Overall pattern situation favors storminess every day but especially
in the afternoon/evening. A frontal boundary situated from the Ohio
Valley over to the Central Plains will slowly shift southeast into
the Virginias and North Carolina over the weekend. Airmass will
remain unstable and moist. Some issue with how far this front makes
it as 5h ridge may be hard to break, but still looks like belt of
westerlies will shift at least into our northern forecast area over
the weekend.
Highs will be seasonal with lows slightly above normal through most
of the period. Highs will range from the lower to mid 80s mountains,
to upper 80s to around 90 east. Lows will be in the lower to mid 60s
mountains, to upper 60s to around 70 east.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 120 PM EDT Wednesday...
Convection will again be problematic as we head through the
afternoon. Radar at issuance time shows a cluster of storms
heading toward BLF therefore put a tempo group for moderate
thunder here from 18-19z. Otherwise will keep VCTS in for the
afternoon and amend as necessary when storms near terminals.
Storms will end/weaken this evening with fog developing overnight.
Similar to this morning, fog will be dense at LWB and possibly
BCB/BLF, with MVFR possible at the other sites.
Another cluster of storms should form in the mountains around or
after 18z Thursday so nothing added to the terminals before 18z.
Extended aviation discussion...
The upper ridge will remain just south of the area and a residual
front nearby through Monday. This should allow for periodic daily
convective coverage. Appears more widespread sub-VFR possible
with thunderstorms later Thursday with a stronger wave along the
front with perhaps some decrease in coverage by the weekend as
this feature passes. At least diurnal MVFR/IFR possible each
afternoon/evening through Monday for now. Late night and early
morning fog will likely occur at the usual valley locations, and
those chances increase across the entire region if any rain occurs
during the afternoon or evening at any site.
&&
.CLIMATE...
Record high temperatures for Wednesday (7/27)
Roanoke.....103 in 1936
Lynchburg...103 in 1936
Danville....102 in 1952
Blacksburg...94 in 1993
Bluefield....89 in 1966
Record highs for July 28
Roanoke......104 in 1930
Lynchburg....103 in 1936
Danville.....102 in 1952
Blacksburg....95 in 1966
Bluefield.....90 in 2011
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...AMS
NEAR TERM...AMS/WP
SHORT TERM...MBS
LONG TERM...WP
AVIATION...AMS/WP
CLIMATE...PM
Hazardous weather outlook, Jul 27, 8:53 AM EST, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
953 AM EDT WED JUL 27 2016
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-281400-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
953 AM EDT WED JUL 27 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
STRONG TO ISOLATED SEVERE THUNDERSTORMS WITH DAMAGING WINDS WILL
BE POSSIBLE THIS AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL WILL BE
POSSIBLE THURSDAY AFTERNOON INTO FRIDAY. EXCESSIVE RAINFALL IS
ALSO POSSIBLE AND MAY BRING A THREAT FOR FLOODING.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER WILL BE LOWER
THROUGH THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 27, 12:05 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
105 PM EDT WED JUL 27 2016
NCZ019-271745-
WILKES-
105 PM EDT WED JUL 27 2016
...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN WILKES COUNTY...
AT 103 PM EDT...A STRONG THUNDERSTORM WAS OVER MULBERRY...MOVING EAST
AT 15 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
NORTH WILKESBORO...
WILKESBORO...
RONDA...
WILBAR...
AND TRAPHILL.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3616 8136 3630 8137 3636 8096 3637 8093
3637 8092 3635 8090 3634 8090 3633 8087
3614 8088 3612 8088
TIME...MOT...LOC 1703Z 267DEG 11KT 3625 8118
JRSpecial weather statement, Jul 27, 12:22 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
122 PM EDT WED JUL 27 2016
VAZ007-271745-
TAZEWELL-
122 PM EDT WED JUL 27 2016
...A STRONG THUNDERSTORM WILL AFFECT
WEST CENTRAL TAZEWELL COUNTY...
AT 121 PM EDT...SLOW MOVING THUNDERSTORMS WERE OVER JEWELL
RIDGE...MOVING EAST AT 20 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
RICHLANDS...
CEDAR BLUFF...
CLIFFIELD...
CLAYPOOL HILL...
AND GLEN BURKE.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS SLOW MOVING STORM...AND
MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3715 8190 3716 8187 3717 8187 3718 8180
3720 8178 3720 8176 3724 8174 3724 8172
3720 8168 3721 8155 3707 8163 3701 8180
3705 8182 3711 8189 3714 8190
TIME...MOT...LOC 1721Z 287DEG 18KT 3721 8180
JJMSpecial weather statement, Jul 27, 12:43 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
143 PM EDT WED JUL 27 2016
VAZ007-271815-
TAZEWELL-
143 PM EDT WED JUL 27 2016
...AN AREA OF STRONG...SLOW MOVING...THUNDERSTORMS WILL AFFECT
CENTRAL TAZEWELL COUNTY...
AT 142 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS OVER AMONATE...
MOVING EAST AT 30 MPH.
TORRENTIAL RAINFALL...WINDS IN EXCESS OF 30 MPH...AND PEA SIZE HAIL
ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
TAZEWELL...
BURKES GARDEN...
CLIFFIELD...
BOISSEVAIN...
AND GRATTON.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3724 8172 3720 8168 3721 8156 3722 8154
3724 8151 3726 8150 3725 8148 3727 8145
3727 8142 3729 8141 3729 8137 3706 8134
3708 8170 3715 8176
TIME...MOT...LOC 1742Z 266DEG 30KT 3717 8162
JJMSpecial weather statement, Jul 27, 12:46 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
146 PM EDT WED JUL 27 2016
NCZ019-271815-
WILKES-
146 PM EDT WED JUL 27 2016
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN WILKES COUNTY...
AT 145 PM EDT...A STRONG...NEARLY STATIONARY THUNDERSTORM WAS OVER
WINDY GAP.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
WINDY GAP...
AND CLINGMAN.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3606 8105 3610 8110 3620 8104 3617 8088
3606 8088 3606 8098 3605 8101
TIME...MOT...LOC 1745Z 211DEG 3KT 3610 8101
JJMSpecial weather statement, Jul 27, 12:53 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
153 PM EDT WED JUL 27 2016
VAZ022-271830-
ROANOKE-
153 PM EDT WED JUL 27 2016
...A THUNDERSTORM PRODUCING HEAVY RAINFALL WILL AFFECT CENTRAL
ROANOKE
...THE CITY OF SALEM AND THE CITY OF ROANOKE...
AT 152 PM EDT...A SLOW MOVING THUNDERSTORM WAS NEAR GLENVAR...MOVING
EAST AT 15 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ROANOKE...
SALEM...
VINTON...
ROANOKE MOUNTAIN...
AND GLENVAR.
THIS INCLUDES THE FOLLOWING LOCATIONS THE SALEM FAIRGROUNDS AND
ROANOKE REGIONAL AIRPORT.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3735 7991 3734 7989 3727 7987 3717 7991
3728 8020 3736 8018
TIME...MOT...LOC 1752Z 280DEG 13KT 3732 8016
JJMSpecial weather statement, Jul 27, 1:01 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
201 PM EDT WED JUL 27 2016
NCZ005-271830-
ROCKINGHAM-
201 PM EDT WED JUL 27 2016
...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN ROCKINGHAM COUNTY...
AT 200 PM EDT...A STRONG THUNDERSTORM WAS OVER MAYODAN...MOVING EAST
AT 25 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
EDEN...
WENTWORTH...
MAYODAN...
MADISON...
AND STONEVILLE.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3637 8002 3644 8003 3650 7977 3637 7973
TIME...MOT...LOC 1800Z 258DEG 20KT 3642 7995
JJM
Thunderstorm Wind, Salem (C)
- When
- July 27, 1:10 PM EST to 1:14 PM EST
- Where
- Salem (C) County, 2.53 mi WSW of Salem (C) to 2.37 mi WSW of Salem (C)
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $75,000
- Reported by
- Trained Spotter
- Coordinates
- 37.283, -80.091
Several trees were blown down by thunderstorm winds on West Riverside Drive near Kingsmill Drive. In addition, a roof was ripped off of a building on Industrial Drive.
Thunderstorm Wind, Roanoke
- When
- July 27, 1:44 PM EST
- Where
- Roanoke County, 2.75 mi ESE of Starkey
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 37.183, -79.955
A large tree was blown down by thunderstorm winds at the intersection of Back Creek Road and Mayo Drive.
Thunderstorm Wind, Franklin
- When
- July 27, 2:10 PM EST
- Where
- Franklin County, 5.7 mi ENE of Burnt Chimney to 5.59 mi SE of Hardys Ford
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 37.141, -79.740
Five trees were blown down by thunderstorm winds on Middle Valley Road. Also, one tree was blown down on Northridge Road near the intersection with Hardy Road.
Thunderstorm Wind, Franklin
- When
- July 27, 2:50 PM EST
- Where
- Franklin County, 1.67 mi NE of Union Hall
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 37.017, -79.679
A large tree was blown down by thunderstorm winds on Lakestone Road.
Thunderstorm Wind, Franklin
- When
- July 27, 3:21 PM EST
- Where
- Franklin County, 0.4 mi NE of Barfoot
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 36.985, -79.926
One tree was blown down by thunderstorm winds onto a storage building along Highfield Road.
Thunderstorm Wind, Franklin
- When
- July 27, 3:27 PM EST
- Where
- Franklin County, 0.19 mi SE of Waidsboro
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.948, -79.948
A large tree was blown down by thunderstorm winds at the intersection of Franklin Street and Pleasant Hill Road.
Thunderstorm Wind, Franklin
- When
- July 27, 3:27 PM EST
- Where
- Franklin County, 0.37 mi N of Ferrum
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 36.925, -80.019
One tree was blown down by thunderstorm winds onto a vehicle along Ferrum Mountain Road near the intersection with Franklin Street.
Thunderstorm Wind, Pittsylvania
- When
- July 27, 3:27 PM EST
- Where
- Pittsylvania County, 0.66 mi NNW of Gretna
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 36.959, -79.373
Several trees were blown down by thunderstorm winds across the community of Gretna.
Thunderstorm Wind, Pittsylvania
- When
- July 27, 3:44 PM EST
- Where
- Pittsylvania County, Chalk Level
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 36.920, -79.280
Several trees were blown down by thunderstorm winds across the community of Chalk Level.
Thunderstorm Wind, Henry
- When
- July 27, 4:00 PM EST
- Where
- Henry County, 2.54 mi E of Bassett
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.767, -79.934
A large tree was blown down by thunderstorm winds on Murry Hill Lane.
Thunderstorm Wind, Franklin
- When
- July 27, 4:03 PM EST
- Where
- Franklin County, 2.74 mi SSE of Sontag
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 36.892, -79.785
A large tree was blown down by thunderstorm winds on Sontag Road near Toms Knob Road.
Thunderstorm Wind, Henry
- When
- July 27, 4:08 PM EST
- Where
- Henry County, 0.22 mi SE of Horse Pasture
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 36.628, -79.947
Several trees were blown down by thunderstorm winds across the community of Horse Pasture, blocking several roads.
Thunderstorm Wind, Halifax
- When
- July 27, 4:08 PM EST
- Where
- Halifax County, 0.52 mi NW of Sign Rock
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.835, -79.127
A large tree was blown down by thunderstorm winds blocking Chatham Road.
Thunderstorm Wind, Martinsville (C)
- When
- July 27, 4:28 PM EST to 4:30 PM EST
- Where
- Martinsville (C) County, 2.64 mi NW of Martinsville to 2.16 mi ESE of Martinsville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $75,000
- Reported by
- Emergency Manager
- Coordinates
- 36.705, -79.906
Numerous trees and power lines were blown down across the community of Martinsville. One tree fell onto a home, while another fell onto a car. Two businesses on Memorial Boulevard near Starling Avenue, as well as some vehicles parked nearby, where damaged. The roof of a business was blown off by strong winds. Several cars were damaged by flying debris at an auto dealership. A small shed was also damaged by strong winds.
Thunderstorm Wind, Carroll
- When
- July 27, 4:34 PM EST
- Where
- Carroll County, 2.61 mi WSW of Woodlawn
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 36.712, -80.866
Two trees were blown down across Commonwealth Road.
Thunderstorm Wind, Henry
- When
- July 27, 4:40 PM EST
- Where
- Henry County, 1.05 mi WSW of Chatmoss
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 36.666, -79.798
Thunderstorm winds blew down several trees in the community of Chatmoss, blocking several roads.
Thunderstorm Wind, Halifax
- When
- July 27, 4:45 PM EST
- Where
- Halifax County, 0.91 mi NNW of Dudley
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.812, -78.907
A large tree was blown down by thunderstorm winds along Winn's Creek Road.
Thunderstorm Wind, Henry
- When
- July 27, 4:55 PM EST
- Where
- Henry County, 0.31 mi E of Axton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 36.671, -79.715
Two large trees were blown down by thunderstorm winds in the community of Axton.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Wisconsin, July 27, 20161 death · 1 event
- Damaging Wind and Lightning Strike in Texas, July 27, 2016$125,000 · 60 kt wind · 2 events
- Damaging Winds in Arizona, July 27, 2016$100,000 · 62 kt wind · 4 events
- Tornado in Wisconsin, July 27, 2016$50,000 · EF0 · 1 event
- Damaging Winds in Virginia, July 27, 2016$45,000 · 50 kt wind · 3 events
- Damaging Winds in North Carolina, July 27, 2016$30,000 · 50 kt wind · 10 events
- Damaging Winds in Michigan, July 27, 2016$35,000 · 55 kt wind · 2 events
- Tornado and Hail in Minnesota, July 27, 2016$25,000 · EF0 · 8 events
- Hail in Montana, July 27, 20162.75 in hail · 20 events
- Flash Flood and Hail in Wyoming, July 27, 20162.5 in hail · 18 events
- Damaging Winds in Michigan, July 27, 2016$18,000 · 52 kt wind · 3 events
- Hail and Damaging Wind in Nebraska, July 27, 20162 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 651288, 651286, 651289, 651292, 651290, 651291, 651293, 651295, 651294, 651297, 651298, 651296, 651299, 651306, 651304, 651301, 651302, 651303.